Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 365, NWS Birmingham, AL

July 16, 2003Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 16, 2003, 1:49 PM CDT for Cherokee County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 1:49 PM CDT (18:49 UTC)
Expired
Jul 16, 2003, 2:20 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS54 KBMX 161849
SVRBHM
ALC019-161920-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA

* UNTIL 220 PM CDT

* AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BALL FLAT...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...CENTRE...PLEASANT GAP AND POPE...AND AREAS MAINLY WEST OF 
STATE ROAD 9 

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3397 8547 3396 8555 3397 8574 3413 8580
          3420 8568

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:42 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 10:42 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CDT WED JUL 16 2003

DID A QUICK UPDATE TO THE NORTHERN ZONES BASED ON CURRENT RADAR
TRENDS.  ALSO ADJUSTED MAX HIGHS UP JUST A LITTLE IN THE SOUTH.

.BHM...NONE.

 88
Hazardous weather outlook, Jul 16, 1:07 PM CDT, 42 minutes before
ALZ011>015-017>050-162015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A WEAK BOUNDARY WILL MOVE INTO THE NORTHERN SECTIONS OF THE AREA
THIS AFTERNOON AND THEN SLOWLY MOVE TO THE SOUTH.  SCATTERED TO
NUMEROUS THUNDERSTORMS CAN BE EXPECTED.  A FEW OF THESE STORMS MAY
BE SEVERE...ESPECIALLY NEAR THE INTERSTATE 20/59 CORRIDOR.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 16, 11:27 AM CDT, 2 hours 22 minutes before
ALZ014-161725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 AM CDT WED JUL 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WINSTON COUNTY UNTIL 1225 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES WEST OF GRAYSON...MOVING SOUTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON...ADDISON...
DOUBLE SPRINGS AND LYNN THROUGH 1225 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3431 8756 3404 8758 3402 8725 3430 8714
Special weather statement, Jul 16, 11:53 AM CDT, 1 hour 56 minutes before
ALZ011-161750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 AM CDT WED JUL 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 1250 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS.

AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A CLUSTER OF THUNDERSTORMS ACROSS NORTHERN MARION COUNTY
MOVING SOUTH AT 10 TO 15 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR HACKLEBURG...BEAR
CREEK...WESTON AND HAMILTON THROUGH 1245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.  IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE AND
SOME FLOODING OF LOW LYING AREAS MAY OCCUR.

LAT...LON 3431 8809 3413 8804 3398 8791 3425 8764
Special weather statement, Jul 16, 12:35 PM CDT, 1 hour 14 minutes before
ALZ018-161815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT WED JUL 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR ETOWAH COUNTY UNTIL 115 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF RIDGEVILLE...MOVING SOUTHWEST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RIDGEVILLE AND
ATTALLA THROUGH 115 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3400 8632 3395 8614 3415 8596 3417 8615
Local storm report, Jul 16, 1:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT WED JUL 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0113 PM    2 E ONEONTA               AL   WIND DAMAGE
07/16/03   BLOUNT                         SEVERAL TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          NEAR US 231 AND STRAIGHT
                                          MOUNTAIN. EMA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:02 PM CDTSevere Thunderstorm WarningBMXBlount28 min
Jul 16, 1:41 PM CDTSevere Thunderstorm WarningBMXEtowah34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.